Alert archive / Arizona / River Flood Advisories in 2021

River Flood Advisory 1, NWS Phoenix, AZ

July 23, 2021Maricopa County, Arizona

NWS Phoenix, AZ issued this river flood advisory at Jul 23, 2021, 10:19 PM MST for Maricopa County, Arizona. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 10:19 PM MST (05:19 UTC)
Expired
Jul 24, 2021, 5:12 AM MST
In force
7 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 49 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Salt River at 51st Ave-Phoenix (SFFA3).

Action stage
14 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

201 
WGUS85 KPSR 240519
FLSPSR

Flood Advisory
National Weather Service Phoenix AZ
1019 PM MST Fri Jul 23 2021

...The National Weather Service in Phoenix has issued a Flood 
Advisory for the following rivers in Arizona...

  Salt River At 51st Ave affecting Maricopa County.

.Runoff from previous rainfall continues to flow through the Salt 
River. Recent rises may be enough to impact low water crossings to 
include 51st Avenue.

For the Salt River...including 51st Ave...elevated river levels are 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

&&


AZC013-241215-
/O.NEW.KPSR.FL.Y.0001.210724T0519Z-210724T1212Z/
/SFFA3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1019 PM MST Fri Jul 23 2021

The National Weather Service in Phoenix has issued a

* Flood Advisory for
  the Salt River At 51st Ave.
* From this evening to late tonight.
* At 10:15 PM MST Friday the stage was 6.57 feet.
* Action stage is 14.0 feet.
* Flood stage is 18.0 feet.
* Current gauge reports stage at 6.57 feet and discharge of 1626 CFS.
* Forecast...The river will continue to be monitored. 


&&

LAT...LON 3342 11210 3341 11209 3339 11217 3336 11231
      3339 11232 3342 11216

$$

AD
1 follow-up statement
089 
WGUS85 KPSR 241213
FLSPSR

Flood Advisory
National Weather Service Phoenix AZ
513 AM MST Sat Jul 24 2021

...The Flood Advisory is expired for the following rivers in 
Arizona...

  Salt River At 51st Ave affecting Maricopa County.

AZC013-241315-
/O.EXP.KPSR.FL.Y.0001.000000T0000Z-210724T1212Z/
/SFFA3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
513 AM MST Sat Jul 24 2021

...The Flood Advisory for the Salt River At 51st Ave has expired...

The Flood Advisory has expired for
  the Salt River At 51st Ave.
* At 8:40 PM MST Friday the stage was 2.4 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to fall to 0.0 feet Friday 
  evening.


&&

LAT...LON 3342 11210 3341 11209 3339 11217 3336 11231
      3339 11232 3342 11216

$$

18

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this river flood advisory went out at Jul 23, 10:12 PM MST, 7 minutes earlier.

Area forecast discussion, Jul 23, 10:12 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1012 PM MST Fri Jul 23 2021

.UPDATE...Updated Aviation Discussion.

.SYNOPSIS...
As a low pressure system approaches and moves through the Desert
Southwest, a very active storm pattern will remain in place over
south-central Arizona through the weekend. Thus, flash flooding
will be a continued threat. Storm chances also expand to
southwest Arizona and southeast California this weekend. Storm
chances trend downward across the region during the first half of
the workweek. Temperatures over south-central Arizona will remain
well below normal through Sunday before warming to near normal by
Thursday. Temperatures over southwest Arizona and southeast
California will trend downward this weekend before climbing to two
to four degrees above normal by Wednesday with little change
through Friday.

&&

.DISCUSSION...
A large MCV has been slowly sagging southward through the southern
half of Arizona today. In the upper levels, there has been a zone
of upper level divergence between a high centered over the Mohave
Desert and an upper low centered over southeast New Mexico. These
features, along with storm initiation over the higher terrain has
kept scattered to numerous showers and isolated thunderstorms
going today (primarily over Maricopa County). So far, the main burn
scar areas have only been brushed. The CAMs had been indicating a
late morning lull over Maricopa County then afternoon resurgence
but the lull hasn't really materialized. One area of agreement is
in the scenario of a relatively quiet evening for northern
Maricopa County (including the Phoenix area) with storms generally
sticking to higher terrain areas to the north and east.

As the upper low to the east moves westward, there is good model
agreement on another round of precip for south-central AZ occurring
roughly in the 06Z-18Z time frame due to some PV forcing. However,
there are various opinions as to how vigorous the convection will
be. For instance, within the SREF members, QPF for PHX during
that time ranges from as little as 0.05 inches to as much as 1
inch. Some of the members also show additional accumulation in the
afternoon hours Saturday. In general, it appears Gila and Pinal
Counties will see more of the brunt. On Saturday night and Sunday,
the upper low forecast to track westward across the Borderlands
with vort lobes rotating through our forecast area. While it
appears Sunday won't be as active over south-central AZ, it won't
take much to get flooding to happen for a lot of areas in the
Watch. Given all of this, the Watch was extended through Sunday
evening. Meanwhile, storm chances increase during the weekend over
southwest AZ and southeast CA.

Ensembles remain in good agreement that warmer and drier
conditions develop during the first half of the workweek as the
low pressure system departs and high pressure becomes centered
over the Central Rockies. Tuesday looks to be the least active day
with storm chances limited to south-central AZ. But, with an east
and/or southeast component to the steering flow in place, a more
typical Monsoon pattern will be in place with at least slight
chances returning CWA-wide by Thursday.

&&

.AVIATION...Updated at 0512Z.

Latest high-res model output continues to be tilted towards the idea
of another round of showers/TS later tonight/early Sat morning as
another weather disturbance (which is generating a lot of shower/TS
activity over eastern AZ at this time) begins to approach the area
from the NE. Once again, lower CIGS/VIS can be expected along with
gusty winds as well. Another round of showers/TS is possible Sat
afternoon/evening as yet another disturbance moves into the region,
but confidence is lower on the timing/extent of this activity. Winds
(for the most part) are expected to remain easterly through the TAF
period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally favor the south to southeast through the next
24 hours at KIPL and KBLH with some gusts to around 20 kts at KBLH
this afternoon. There is a slight chance that storms well to the
east could attempt to move into the region late Saturday/Saturday
night. However, chances of this occurring remain too low to mention
in the TAF at this time. Otherwise, SCT-BKN clouds are expected to
mostly remain aoa 10 kft.

&&

.FIRE WEATHER...
Monday through Friday:
Storm activity takes a substantial trend downward during the first
half of the week as an upper low exits the desert southwest and
drier air moves into the region - though Monday may still be
active over SE CA. The least active day looks to be Tuesday with
storm chances confined to south-central Arizona. Accordingly,
humidities trend downward with Min RH values decreasing to the
15-25% range on the lower deserts by Wednesday (25-35% higher
terrain) with little change thereafter. Max RH values on the lower
deserts decline to 25-50% (lowest over SE CA) by Thursday morning
(50-80% higher terrain). High temperatures start of several
degrees below normal Monday and climb to normal readings over
south-central AZ by Wednesday (2-4 degrees above normal SW AZ and
SE CA). Little change thereafter. Apart from thunderstorms, winds
will favor familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Sunday evening for AZZ534-537>563.

CA...None.
&&

DISCUSSION...AJ
AVIATION...Smith
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 23, 5:16 PM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
516 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      8 N DEER VALLEY         33.78N 112.12W
07/23/2021                   MARICOPA           AZ   PUBLIC

            PICTURE FROM SOCIAL MEDIA SHOWS W. DOVE
            VALLEY RD. CLOSED DUE TO FLOWING WATER AND
            DEBRIS ON THE ROAD BETWEEN I-17 AND N.
            VALLEY PKWY.

&&

GL
Local storm report, Jul 23, 5:56 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
556 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD      1 NNW NEW RIVER         33.93N 112.14W
07/23/2021                   MARICOPA           AZ   DEPT OF HIGHWAYS

            OLD SAGE RD. IS CLOSED NORTH OF NEW RIVER
            RD. DUE TO FLOODING REPORTED BY MCDOT.

&&

GL/SI
Local storm report, Jul 23, 6:13 PM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
613 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      3 E NEW RIVER           33.93N 112.08W
07/23/2021                   MARICOPA           AZ   PUBLIC

            VIDEO POSTED TO SOCIAL MEDIA SHOWS SUV BEING
            CARRIED DOWN RUNNING WASH IN FLOWING WATER.

&&

EB
Local storm report, Jul 23, 7:54 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
754 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      3 SE WICKENBURG         33.93N 112.70W
07/21/2021                   MARICOPA           AZ   PARK/FOREST SRVC

            **DELAYED REPORT** THE HASSAYAMPA RIVER
            PRESERVE REPORTED CLOSURE OF SEVERAL TRAILS
            DUE TO FLOOD WATER/DEBRIS WITH A SUDDEN RISE
            IN THE HASSAYAMPA RIVER. TRAILS WILL BE
            CLOSED THROUGH THE WEEKEND.

&&

AD
Local storm report, Jul 23, 8:47 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
847 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     FLASH FLOOD      4 N ARIZONA CITY        32.81N 111.67W
07/22/2021                   PINAL              AZ   PUBLIC

            ***DELAYED REPORT*** FLASH FLOODING REPORTED
            NEAR TRUCK STOP AT SUNLAND GIN RD. AND I-10.
            WATER WAS A COUPLE FEET DEEP IN SPOTS.

0950 PM     NON-TSTM WND GST 1 SE PHOENIX MESA GATEW 33.30N 111.65W
07/22/2021  M54 MPH          MARICOPA           AZ   AWOS

            AWOS STATION KIWA MESA GATEWAY AIRPORT.

0910 PM     TSTM WND DMG     1 S SCOTTSDALE          33.48N 111.93W
07/22/2021                   MARICOPA           AZ   BROADCAST MEDIA

            ***DELAYED REPORT*** REPORTS OF NUMEROUS
            TREES DOWN NEAR OLD TOWN SCOTTSDALE AND NEAR
            MCCORMICK RANCH FROM THUNDERSTORM WIND
            GUSTS. SOME STRUCTURAL DAMAGE WAS ALSO
            REPORTED, INCLUDING TO ROOFS AND A LARGE
            TREE FALLING ON A BUSINESS. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Jul 23, 8:51 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
851 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     LIGHTNING        7 WNW PARADISE VALLEY   33.55N 112.06W
07/22/2021                   MARICOPA           AZ   BROADCAST MEDIA

            ***DELAYED REPORT*** LIGHTNING STRUCK A
            HOUSE, SPARKING A FIRE IN THE ATTIC. TIME
            ESTIMATED FROM RADAR.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:18 PM MSTAreal Flood WarningPSRMaricopa6 hr
Jul 24, 7:47 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 24, 9:22 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 24, 10:44 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Jul 24, 11:59 AM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr

Nearby

River Flood Advisories in Arizona, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.